Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Bidirectional ventricular tachycardia (BDVT) is a regular ventricular tachyarrhythmia (VT) with two different QRS morphologies alternating at a rate typically between 140 and 180 bpm.1 There are not many known related causes and the most common include digoxin toxicity, catecholaminergic polymorphic VT, myocarditis and myocardial infarction.2 3
We report a case of a 81-year-old woman, with a known history of diabetes mellitus and hypertension, admitted at the emergency department for prostration, diarrhoea and vomiting. Biochemistry tests on admission revealed severe ionic deficit, with a potassium level of 1.7 mmol/L. No serum digoxin levels were measured because there was no history of therapy with this drug. The 12-lead ECG (figure 1) revealed a BDVT pattern with a heart rate of 153 bpm. Endovenous potassium replacement was initiated with an immediate ECG pattern normalisation (figure 2). The authors present a case of BDVT, a rare arrhythmia with a cause not previously described.
Bidirectional ventricular tachycardia (BDVT) is a rare form of ventricular arrhythmia with a limited number of known causes described in the literature.
As described in this case, hypokalaemia was assumed as the cause of BDVT.
When confronted with this ECG pattern, hypokalaemia should be part of the differential diagnosis.
Patient consent for publication Obtained.
Contributors IS: planning, reporting, conception, interpretation of data. JAT: design, analysis. CC: conduct, acquisition of data. LV: analysis.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.